Alert archive / Oklahoma / Flash Flood Watches in 2017
Flash Flood Watch 9, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood watch at Aug 16, 2017, 2:18 PM CDT for 4 counties in Arkansas; 17 counties in Oklahoma. It took effect at Aug 16, 2017, 7:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2017, 2:18 PM CDT (19:18 UTC)
- In effect from
- Aug 16, 2017, 7:00 PM CDT
- Expired
- Aug 17, 2017, 3:34 AM CDT
- In force
- 9 hr
- Issued by
- NWS Tulsa, OK
- Flood severity
- None
All 21 counties
Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Craig County, OK, Creek County, OK, Delaware County, OK, Mayes County, OK, McIntosh County, OK, Muskogee County, OK, Nowata County, OK, Okfuskee County, OK, Okmulgee County, OK, Ottawa County, OK, Pawnee County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK
The radar
The Tulsa radar (KINX), 28 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
783 WGUS64 KTSA 161918 FFATSA URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tulsa OK 218 PM CDT Wed Aug 16 2017 ARZ001-002-010-011-019-020-OKZ054>072-171000- /O.NEW.KTSA.FF.A.0009.170817T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Osage- Washington OK-Nowata-Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes- Delaware-Creek-Okfuskee-Okmulgee-Wagoner-Cherokee-Adair-Muskogee- McIntosh-Sequoyah- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, Ozark, Charleston, Pawhuska, Bartlesville, Nowata, Vinita, Miami, Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, Sapulpa, Okemah, Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, Checotah, and Sallisaw 218 PM CDT Wed Aug 16 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Tulsa has issued a * Flash Flood Watch for portions of Arkansas and Oklahoma... including the following counties...in Arkansas...Benton... Carroll...Crawford...Franklin...Madison and Washington AR. in Oklahoma...Adair...Cherokee...Craig...Creek...Delaware... Mayes...McIntosh...Muskogee...Nowata...Okfuskee...Okmulgee... Osage...Ottawa...Pawnee...Rogers...Sequoyah...Tulsa...Wagoner and Washington OK. * From 7 PM CDT this evening through Thursday morning * Thunderstorms producing locally heavy rainfall are expected to develop this evening and into the overnight hours as a cold front pushes through eastern Oklahoma and western Arkansas. Rainfall amounts of 1 to 2 inches will be common, with local amounts to 4 inches. Flash flooding could develop quickly due to the wet antecedent conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
4 follow-up statements
484 WGUS64 KTSA 170236 FFATSA Flood Watch National Weather Service Tulsa OK 936 PM CDT Wed Aug 16 2017 OKZ054>056-059-170345- /O.CAN.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Osage-Washington OK-Nowata-Pawnee- Including the cities of Pawhuska, Bartlesville, Nowata, and Pawnee 936 PM CDT Wed Aug 16 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northeast Oklahoma has been cancelled. Storms have started to push southeast of the area this evening. $$ ARZ001-002-010-011-019-020-OKZ057-058-060>072-171100- /O.CON.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Craig- Ottawa-Tulsa-Rogers-Mayes-Delaware-Creek-Okfuskee-Okmulgee- Wagoner-Cherokee-Adair-Muskogee-McIntosh-Sequoyah- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, Ozark, Charleston, Vinita, Miami, Tulsa, Claremore, Pryor, Grove, Jay, Sapulpa, Okemah, Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, Checotah, and Sallisaw 936 PM CDT Wed Aug 16 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... The Flash Flood Watch continues for * Portions of Arkansas and Oklahoma...including the following counties...in Arkansas...Benton...Carroll...Crawford... Franklin...Madison and Washington AR. in Oklahoma...Adair... Cherokee...Craig...Creek...Delaware...Mayes...McIntosh... Muskogee...Okfuskee...Okmulgee...Ottawa...Rogers...Sequoyah... Tulsa and Wagoner. * Until 7 AM CDT Thursday * A line of thunderstorms producing locally heavy rainfall will continue moving southeast through northeast Oklahoma into southeast Oklahoma and northwest Arkansas overnight. Rainfall amounts of 1 to 2 inches will be possible. Flash flooding could develop quickly due to the wet antecedent conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
331 WGUS64 KTSA 170349 FFATSA Flood Watch National Weather Service Tulsa OK 1049 PM CDT Wed Aug 16 2017 OKZ057-058-170500- /O.CAN.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Craig-Ottawa- Including the cities of Vinita and Miami 1049 PM CDT Wed Aug 16 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northeast Oklahoma has been cancelled. The convective squall line has passed thru far northeast Oklahoma, ending the flood threat. $$ ARZ001-002-010-011-019-020-OKZ060>072-171200- /O.CON.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Tulsa- Rogers-Mayes-Delaware-Creek-Okfuskee-Okmulgee-Wagoner-Cherokee- Adair-Muskogee-McIntosh-Sequoyah- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, Ozark, Charleston, Tulsa, Claremore, Pryor, Grove, Jay, Sapulpa, Okemah, Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, Checotah, and Sallisaw 1049 PM CDT Wed Aug 16 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... The Flash Flood Watch continues for * Portions of Arkansas and Oklahoma...including the following counties...in Arkansas...Benton...Carroll...Crawford... Franklin...Madison and Washington AR. in Oklahoma...Adair... Cherokee...Creek...Delaware...Mayes...McIntosh...Muskogee... Okfuskee...Okmulgee...Rogers...Sequoyah...Tulsa and Wagoner. * Until 7 AM CDT Thursday * A line of thunderstorms producing locally heavy rainfall will continue moving southeast through northeast Oklahoma into southeast Oklahoma and northwest Arkansas overnight. Rainfall amounts of 1 to 2 inches will be possible. Flash flooding could develop quickly due to the wet antecedent conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
100 WGUS64 KTSA 170458 FFATSA Flood Watch National Weather Service Tulsa OK 1158 PM CDT Wed Aug 16 2017 OKZ060-061-064-170600- /O.CAN.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tulsa-Rogers-Creek- Including the cities of Tulsa, Claremore, and Sapulpa 1158 PM CDT Wed Aug 16 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northeast Oklahoma has been cancelled. The squall line has moved thru the area, and thus the flood threat has ended. $$ ARZ001-002-010-011-019-020-OKZ062-063-065>072-171200- /O.CON.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Mayes- Delaware-Okfuskee-Okmulgee-Wagoner-Cherokee-Adair-Muskogee- McIntosh-Sequoyah- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, Ozark, Charleston, Pryor, Grove, Jay, Okemah, Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, Checotah, and Sallisaw 1158 PM CDT Wed Aug 16 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... The Flash Flood Watch continues for * Portions of Arkansas and Oklahoma...including the following counties...in Arkansas...Benton...Carroll...Crawford... Franklin...Madison and Washington AR. in Oklahoma...Adair... Cherokee...Delaware...Mayes...McIntosh...Muskogee...Okfuskee... Okmulgee...Sequoyah and Wagoner. * Until 7 AM CDT Thursday * A line of thunderstorms producing locally heavy rainfall will continue moving southeast through northeast Oklahoma into southeast Oklahoma and northwest Arkansas overnight. Rainfall amounts of 1 to 2 inches will be possible. Flash flooding could develop quickly due to the wet antecedent conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$ Lacy
283 WGUS64 KTSA 170834 FFATSA Flood Watch National Weather Service Tulsa OK 334 AM CDT Thu Aug 17 2017 ARZ001-002-010-011-019-020-OKZ062-063-065>072-170945- /O.CAN.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Mayes- Delaware-Okfuskee-Okmulgee-Wagoner-Cherokee-Adair-Muskogee- McIntosh-Sequoyah- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, Ozark, Charleston, Pryor, Grove, Jay, Okemah, Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, Checotah, and Sallisaw 334 AM CDT Thu Aug 17 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Arkansas and Oklahoma has been cancelled. The heavy rain threat has ended across the region as the heavier rains move east. Therefore, the watch will be cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 12:53 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 16, 12:53 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 1253 PM CDT Wed Aug 16 2017 ...UPDATE... .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Scattered convection will remain possible this afternoon across the CWA ahead of a cold front forecast to move into the CWA this evening and overnight tonight. Additional thunderstorms are forecast along/near this front as it moves into the region. Periods of MVFR conditions will be possible within any thunderstorm activity this afternoon and again with precip along the front. Otherwise...through tonight... scattered to broken mid and high clouds should be common across the region. Behind the precip...through the morning hours Thursday...lingering MVFR ceiling may continue into parts of the region with the greater potential over Southeast OKlahoma and Northwest Arkansas. For now will carry scattered to broken MVFR for this time period for these locations. && .PREV DISCUSSION... /Issued 1050 AM CDT Wed Aug 16 2017/ ..UPDATE... DISCUSSION... At mid morning...a cold front was positioned from the Texas Panhandle to Central Kansas with an ongoing MCS moving eastward across Eastern Kansas into Missouri. The southern flank of this activity had begun to shift more southeast toward Northeast Oklahoma along an outflow boundary. Also this morning...scattered rain showers continued to lift northeast across Southeast Oklahoma and Northwest Arkansas within an axis of deep layer moisture out ahead of the cold front. Through this afternoon...scattered showers and thunderstorms will remain possible across the CWA. The greater potential is expected to be near the far northeast corner of Oklahoma associated with the outflow of the MCS and also within the deep layer moisture axis across Southeast Oklahoma to Northwest Arkansas. Increasing instability and shear values through the afternoon hours will allow for a slight risk of severe potentials. Damaging winds and large hail will be the primary threats for the CWA and with also an isolated tornado potential mainly along and north of Interstate 44 where 0-1km shear values look to be maximized ahead of the front. Also...with the precipitable water values around 2 inches...periods of heavy rainfall will again be possible within any thunderstorm activity. Additional thunderstorms are expected this evening into tonight as the cold front moves into Northeast Oklahoma. Latest short term model solutions continue to push back the timing of the front into the CWA around 02-04z time frame. Severe potentials will remain possible with all modes of severe weather again possible through the evening hours and should decrease overnight. Clouds...breezy southerly winds and convection coverage across the CWA this afternoon should keep temps in the mid 80s to low 90s for most locations. These temps combined with dewpoints in the mid to upper 70s for much of the region will aid in heat index values getting close to advisory criteria. A few locations may briefly reach criteria and will continue to monitor conditions for any update needing headlines. For the morning update...have made a few adjustments to pops based on ongoing trends and tweaked temp/dewpoint/sky/wind grids to account for latest observations. && .PRELIMINARY POINT TEMPS/POPS... TUL 91 72 92 70 / 40 70 10 20 FSM 89 76 90 72 / 50 60 40 10 MLC 87 76 91 73 / 60 60 30 20 BVO 91 68 90 65 / 50 80 10 20 FYV 85 72 86 64 / 50 60 30 10 BYV 87 72 87 64 / 50 60 30 10 MKO 88 72 90 70 / 60 60 20 20 MIO 88 69 87 65 / 60 70 10 10 F10 87 72 90 71 / 40 60 10 20 HHW 89 77 91 74 / 30 70 50 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION...20
Hazardous weather outlook, Aug 16, 1:38 PM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 138 PM CDT Wed Aug 16 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-171045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 138 PM CDT Wed Aug 16 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This afternoon and Tonight. TORNADO. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Late Afternoon. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Late Afternoon. FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. DANGEROUS HEAT. RISK...Limited. AREA...Parts of Eastern Oklahoma into West Central Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Ongoing. DISCUSSION... Scattered showers and thunderstorms will continue to lift northeast across Eastern Oklahoma and Northwest Arkansas this afternoon. Instability and wind shear values over the region will allow for limited severe weather potentials with locally damaging winds and hail being the main threats. Additional thunderstorm chances become likely late this afternoon...evening and into overnight hours tonight across Eastern Oklahoma and Northwest Arkansas as storms are forecast to develop along a cold front entering the region. Instability interacting with the front will help to increase severe potentials during the evening hours with a limited potential remaining after midnight tonight. Damaging winds...large hail and also a limited tornado potential will be possible through the evening hours...with conditions becoming more of a damaging wind threat after midnight tonight. Also...with widespread moisture across the region...periods of heavy rainfall will be possible which could create flash flooding conditions especially over locations that have already received recent heavy rains. Across locations that remain dry through this afternoon...heat index values in the upper 90s to near 105 degrees will be possible. These conditions will decrease this evening with the approaching cold front. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Thunderstorm Potential. FRIDAY...Thunderstorm Potential...Heavy Rain Potential. SATURDAY THROUGH MONDAY...Thunderstorm Potential...Dangerous Heat Potential. TUESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Thunderstorm chances will remain in the forecast Thursday across Southeast Oklahoma and Northwest Arkansas as the cold front makes its way through the region. A limited severe potential could be possible over far Southeast Oklahoma ahead of the front. Additional thunderstorm chances return Friday as an upper level low pressure system moves across the Plains. Periods of heavy rainfall will again be possible Friday with this next system. A more typical August weather pattern looks to set up over the weekend and into the start of next week. This will allow for warm and humid conditions along with small daytime thunderstorm chances to be possible across Eastern Oklahoma and Northwest Arkansas this weekend into early next week. weather.gov/tulsa contains additional information.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:39 PM CDT | Special Weather Statement | TSA | Crawford, Washington | 66 min |
| Aug 15, 9:46 PM CDT | Special Weather Statement | TSA | Crawford, Franklin, Washington | 59 min |
| Aug 15, 10:37 PM CDT | Areal Flood Advisory | TSA | Crawford | 3 hr |
| Aug 15, 11:23 PM CDT | Flash Flood Warning | TSA | Crawford | 3 hr |
| Aug 16, 8:06 AM CDT | River Flood Advisory | TSA | Crawford | 25 hr |
| Aug 15, 7:07 PM CDT | Special Weather Statement | TSA | Cherokee, Mayes | 38 min |
| Aug 15, 7:16 PM CDT | Special Weather Statement | TSA | Muskogee | 44 min |
| Aug 15, 7:52 PM CDT | Special Weather Statement | TSA | Cherokee | 68 min |
| Aug 15, 10:28 PM CDT | Areal Flood Advisory | TSA | Adair, Sequoyah | 3 hr |
| Aug 16, 5:13 PM CDT | Special Weather Statement | TSA | Osage | 47 min |
Nearby
Flash Flood Watches in Oklahoma, 2017Flash Flood Watches in Arkansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.